Alabama, 2016

Damaging Winds in Alabama, June 25 to 26, 2016

June 25 to 26, 2016 · NWS BMX · 2 events in 2 counties and zones

A weak back door cold front pushed into east Alabama on June 25 and became stationary. This boundary acted as a focus for isolated severe storms to develop during the afternoon and evening each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak back door cold front pushed into east Alabama on June 25 and became stationary. This boundary acted as a focus for isolated severe storms to develop during the afternoon and evening each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 5:43 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 25, 5:43 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
643 PM CDT SAT JUN 25 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Saturday afternoon and tonight.

Diurnally-driven showers and thunderstorms will continue across
Central Alabama through the remainder of this afternoon and into
the evening hours, before steadily waning in coverage.

Sunday through Wednesday.

Highs in the mid/upper 90Fs are projected for Sunday, with dew
points lowering a bit as boundary-layer heating/mixing evolves.
Heat index indices should peak in the low 100Fs -- just below
heat advisory criteria of 105F. If a heat advisory does become
necessary, it is most probable across the southern counties.
Budding showers and thunderstorms are expected through the day,
within an environment supportive of localized microbursts per
forecast soundings -- deep and moderate-to-strongly unstable CAPE
values, steep low-level lapse rates, and high PWAT values. T/Td
spreads in the sub-cloud layer also support this risk. A mention
of isolated strong-to-severe storms will be maintained in the
hazardous weather outlook. Convective activity will persist into
the evening hours before again waning in coverage the deeper we
get into the nighttime hours.

For Monday through Wednesday, an upper-level ridge axis will shift
toward the west as an upper trough moves into the Great Lakes,
mid-Atlantic region. A few impulses will translate through the
upper trough and help push a surface front into Alabama. While
chances for isolated-to-scattered showers and thunderstorms will
exist each day, there should be a steady progression of a 'best
chance' corridor from north to south. A hot and muggy air mass
will remain in place initially, with lower-humidity air expected
to arrive behind the frontal passage, mainly across the northern
portions of the coverage area at this time.

89/GSatterwhite

Long term...
Thursday through Saturday.

Remnant boundary will still be across the southern part of the state
on Thursday and isolated to scattered convection will be possible,
in the south. Slightly deeper moisture return across the entire area
on Friday and even better rain chances as we get into Saturday.
Temperatures mid/late week will be closer to normal for late
June/early July.

88

&&

.AVIATION...
00Z TAF Discussion.

Generally, VFR conditions will prevail through the period.
Isolated to scattered showers and thunderstorms will continue for
the next few hours across Central Alabama. Most of the activity
had very little movement and was propagating along outflow
boundaries. Since its still quite warm and unstable, these
outflows may generate new storms for a few hours. Left VCTS
mention in at all but MGM/TOI and will monitor the south closely.

Otherwise, we are left with a few cumulus and the mid and upper
level blow off from the storms overnight. Once again, the model
guidance suggest fog development overnight. There could
potentially be some in the rain areas, but overall did not include
it in the terminals.

Sunday looks like more scattered convection across the entire
area. Expect that the terminals will be affect at some point and
will add when we get closer in time.

Any storms that develop this evening and Sunday have the
potential for strong gusty winds.

75

&&

.FIRE WEATHER...

Typical summer weather is expected for the next several
days, although hotter than normal conditions are expected
over the weekend. No weather-related fire weather concerns
are expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  94  73  90  73 /  20  30  30  50  40
Anniston    73  94  73  90  72 /  20  30  30  40  40
Birmingham  75  95  75  93  74 /  20  20  30  40  30
Tuscaloosa  75  97  74  96  74 /  20  20  30  40  30
Calera      74  95  75  93  73 /  20  30  30  40  40
Auburn      74  94  74  93  73 /  20  30  30  40  30
Montgomery  75  96  75  96  75 /  20  30  30  30  30
Troy        73  95  74  94  74 /  20  30  30  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Shelby...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 25, 3:56 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 AM CDT SAT JUN 25 2016

ALZ011>015-017>050-261300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
456 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ABOVE NORMAL TEMPERATURES AND HUMIDITY LEVELS WILL COMBINE TO
PRODUCE HEAT INDICES THIS AFTERNOON NEAR OR AT 105 DEGREES.
THE MOST CRITICAL HEAT INDEX VALUES WILL MAINLY BE ALONG AND
WEST OF I-65 AND ALONG AND SOUTH OF I-85.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL ONCE AGAIN APPROACH 105 DEGREES SUNDAY AND
MONDAY AFTERNOONS...MAINLY ACROSS THE SOUTHERN COUNTIES. ADDITIONAL
HEAT ADVISORIES MAY BE ISSUED.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
SUNDAY. SOME MAY BECOME STRONG TO SEVERE, WITH THE MAIN THREAT BEING
WIND GUSTS. THE MOST LIKELY TIME FOR THESE STRONGER STORMS WOULD
NEAR THE MAXIMUM HEATING OF LATE AFTERNOON INTO EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 4:30 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 SSE GRANT TOWN        33.53N 85.95W
06/25/2016  E0.75 INCH       TALLADEGA          AL   PUBLIC

            DIME-SIZED HAIL WAS REPORTED IN MUNFORD.

&&

GSATTERW
Special weather statement, Jun 25, 5:07 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT JUN 25 2016

ALZ021-252330-
CLEBURNE AL-
607 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 630 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABERNATHY...OR 13 MILES EAST OF HEFLIN...MOVING WEST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANBURNE...FRUITHURST...EDWARDSVILLE...ABERNATHY...MUSCADINE...
TRICKEM AND I 20 WELCOME CENTER.

LAT...LON 3350 8550 3377 8550 3376 8536 3350 8531
TIME...MOT...LOC 2307Z 084DEG 5KT 3366 8535

75
Special weather statement, Jun 25, 5:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT SAT JUN 25 2016

ALZ050-260000-
BARBOUR AL-
635 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
700 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GAINO...OR 13 MILES SOUTHWEST OF EUFAULA. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAYTON...GAINO...RICHARDS CROSSROADS...TEXASVILLE...OSCO...
WHITE OAK...MILLERS FORD AND BAKER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3167 8551 3191 8543 3189 8521 3174 8520
      3173 8521 3171 8521 3170 8522 3171 8541
      3168 8542
TIME...MOT...LOC 2334Z 284DEG 2KT 3180 8535

75
Special weather statement, Jun 25, 6:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT SAT JUN 25 2016

ALZ020-260130-
CHEROKEE AL-
756 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 830 PM CDT...

AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLANCHE...OR OVER LITTLE RIVER CANYON NATIONAL PRESERVE...MOVING WEST
AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...BLANCHE...
LITTLE RIVER FALLS...FULLERTON...CHESTERFIELD...BROOMTOWN...
NEW MOON AND LITTLE RIVER CANYON NP.

LAT...LON 3452 8551 3439 8548 3428 8548 3431 8570
      3436 8567 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 0056Z 086DEG 5KT 3437 8558

75
Local storm report, Jun 25, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     BROOMTOWN               34.36N 85.52W
06/25/2016                   CHEROKEE           AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN SEPARATE LOCATIONS AROUND
            BROOMTOWN. WINDS ESTIMATED AT 50 MPH.

&&

LINHARES
Local storm report, Jun 25, 7:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             BROOMTOWN               34.36N 85.52W
06/25/2016  E0.25 INCH       CHEROKEE           AL   EMERGENCY MNGR

&&

LINHARES

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 25, 7:25 PM CST to 7:26 PM CST
Where
Cherokee County, 0.69 mi S of Broomtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -85.520

Numerous trees uprooted in the community of Broomtown.

Thunderstorm Wind, Russell

When
June 26, 2:48 PM CST
Where
Russell County, 1.81 mi NW of Mc Lendon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.270, -85.120

Several trees uprooted near the intersection of Oswichee Road and Greenburt Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645986, 646033.